Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Gray, ME

August 18, 2002Sullivan County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 18, 2002, 2:04 PM EDT for Sullivan County, New Hampshire. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2002, 2:04 PM EDT (18:04 UTC)
Expired
Aug 18, 2002, 2:45 PM EDT
In force
41 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Sullivan County, NH

The radar

The Burlington radar (KCXX), 142 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1693 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WUUS51 KGYX 181804
SVRGYX
NHC019-181845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
203 PM EDT SUN AUG 18 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE
  THIS INCLUDES THE CITY OF CLAREMONT

* UNTIL 245 PM EDT

* AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER CLAREMONT...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  2 MILES NORTHWEST OF NEWPORT AT 225 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4339 7252 4323 7242 4337 7207 4353 7212

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:50 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 18, 9:50 AM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
950 AM EDT SUN AUG 18 2002

UPDATED DISCUSSION...
AGREE WITH UPDATED SPC CONVECTIVE OUTLOOK THAT BEST SUPPORT FOR
SEVERE THUNDERSTORMS WILL SHIFT NORTH OF GYX FORECAST AREA INTO
QUEBEC WITH UPPER JET MAX.  WILL KEEP ENHANCED THUNDERSTORM WORDING
FOR GUSTY WINDS AND HEAVY RAIN IN THE MOUNTAIN ZONES THIS AFTERNOON
WHERE TERRAIN MAY HELP PRODUCE SOME ISOLATED SEVERE OTHERWISE WILL
REMOVE ENHANCED THUNDERSTORM WORDING FOR THIS EVENING FROM CENTRAL
AND SOUTHERN FORECAST ZONES.  ALSO WILL SPEED UP TIMING OF FROPA AND
ENDING OF SCATTERED THUNDERSTORMS BASED ON 06Z AVN AND CURRENT
SATELLITE AND SURFACE OBSERVATION TRENDS.  WILL LOWER MAXIMUM
TEMPERATURES FOR THIS AFTERNOON IN MOUNTAIN ZONES AND BUMP UP
TEMPERATURES IN CENTRAL AND SOUTHERN ZONES.  SEVERAL LOCATIONS COULD
REACH 90 OR A FEW DEGREES OVER AGAIN THIS AFTERNOON PARTICULARLY
FRYEBURG...CONCORD AND PORTSMOUTH.  PWMWRKZFP AVAILABLE FOR
COORDINATION.  NO SIGNIFICANT WINDS OR SEAS FOR THE COASTAL WATERS
FORECAST.

PREVIOUS DISCUSSION...
ONE LAST STICKY DAY.  DEWPTS COOLED TO THE 50S TO LWR 60S ACRS THE
REGION LAST NGT BUT WL INCRS ONE LAST TIME TDA.  DEWPTS IN THE UPR
60S UPSTRM WL MOVE BACK IN TDA.  CDFNT PROGGED A BIT SLOWER THAN
LAST NGT...TO CROSS THE MTNS LT THIS AFTN AND PASSING OFFSHR AFT
MIDNT.  STAB INDICES START TO RISE IN THE MTNS THIS AFTN AND PEAKS
WTH THE FROPA THIS EVE.  SRN SXNS WL SEE MOST TSTM ACTVTY AFTR
DARK.  INGREDIENTS ARE BORDERLINE FOR SEVERE WX BUT CANT RULE IT
OUT...SPCLY JUST AHD OF THE FNT.  HIGHEST THREAT SEEMS TO BE IN SRN
NH THIS EVE.  WL ISSUE AN SPS FOR THE POTENTIAL.

BEHND THE FNT WE GET INTO THE LONG AWAITED RELIEF FRM THE HEAT AND
HUMIDITY.  BUT NOT BEFR SOME AREAS RECORD THEIR 8TH STRAIGHT DAY
WTH 90 PLUS READINGS.  LOOK FOR TEMPS TO DROP TO ARND 50 IN THE MTNS
TNGT TO ARND 60 IN THE S.  MON MAXES WL ONLY RISE TO ARND 80.  A NEW
WRINKLE FOR TUE.  AN UPR TROF COMBINES WTH A LOW IN THE MIDWEST TO
NOW BRNG SHWRS THRU THAT DAY...WTH THE AVN MOS SPIKING TO 70 PCT
POPS.  WL INTRODUCE A CHC OF SHWRS FOR TUE.  HI PRES BLDS BAK IN TO
BRING A NICE WED.

FCSTID = 7

.GYX...
ME...NONE.
NH...NONE.

WHEELER

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:29 PM EDTFlash Flood WarningGYXSullivan3 hr
Aug 18, 3:37 PM EDTSevere Thunderstorm WarningGYXSullivan23 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.